1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Paxil and Social Phobia

Question. I am taking Paxil for social phobia and panic attacks. After the first 20mg dose, I felt quite high and nauseous. My partner noted an almost immediate positive change in my mood, despite my feeling physically awful. My anxiety has disappeared, but was replaced by anxiety over side effects. I have also experienced insomnia, headaches, fuzziness, lower back pain, chills, sensitivity to touch, sore eyes, mild hallucinations (changes in light perception mainly), extreme thirst and teeth clenching. I am still looking for something that can “cure” my social phobia without severe side effects. I’ve tried beta blockers and they make me feel faint. Is there anything else? I have no nasty side effects from my occasional recreational drug use, only from prescribed medications.

Paxil_20mg_Tablets

Answer. I am not sure how extreme your reaction to the Paxil was, but it is possible that you suffered a form of the serotonin syndrome? This may follow use of medications (like Paxil) that boost levels of serotonin (a chemical found in the brain, as well as in the GI tract). This may indicate that you are extremely sensitive to serotonin. Unfortunately, many of the medications used for social phobia do elevate serotonin. However, it is possible that a very cautious retrial on very small doses of Paxil or a similar agent might be tolerable (e.g., 5 mg/day of Paxil or 2 mg/day of Prozac, liquid).

Other medications that could be tried include alprazolam (Xanax) and clonazepam (Klonopin), neither of which boost serotonin markedly; the MAOIs, which require a special diet and do boost serotonin; and buspirone, an antianxiety agent that has some effects on serotonin. I think you should seriously consider getting involved in cognitive-behavioral therapy (CBT), which can be quite effective either instead of or in conjunction with, medication. In the long term, CBT may provide you with more enduring benefits than medication. However, I think that your search for a cure may lead to unmet expectations and disappointment. It would be wiser to aim for improvement in specific areas, such as 50% less anxiety when making a speech. By the way, I’d take another look at your use of recreational drugs. Even when used sporadically, they can interact with prescribed medications.

Leave a Reply

  Subscribe  
Notify of